Oklahoma, 2018

Flash Flooding and Hail in Oklahoma, August 16 to 17, 2018

August 16 to 17, 2018 · NWS TSA · 20 events in 5 counties and zones

Strong to severe thunderstorms developed during the afternoon of the 16th along a frontal boundary that extended across northeastern Oklahoma. These storms moved east across the area into the evening hours, producing large hail up to quarter size, damaging wind, and flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$52,000
Crop damage
None recorded
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Strong to severe thunderstorms developed during the afternoon of the 16th along a frontal boundary that extended across northeastern Oklahoma. These storms moved east across the area into the evening hours, producing large hail up to quarter size, damaging wind, and flash flooding. Another area of storms developed during the early morning hours of the 17th across southeastern Kansas. These storms moved southeast across northeastern Oklahoma during the morning hours of the 17th, producing more flash flooding across portions of the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Aug 16, 11:16 AM CST, 3 hours 24 minutes earlier.

Area forecast discussion, Aug 16, 11:16 AM CST, 3 hours 24 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
1216 PM CDT Thu Aug 16 2018

.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG.
Thunder chances with MVFR vsbys and MVFR/VFR cigs will increase
across northeast Oklahoma later this afternoon. Later this evening
Storm activity will increase, with best chances across the far NW
AR sites as a cold front approaches. Some of this activity make
move south and impact KFSM after 06z. Otherwise, VFR elements to
prevail outside of thunderstorm periods.

&&

.PREV DISCUSSION... /Issued 1019 AM CDT Thu Aug 16 2018/

DISCUSSION...
MCV to the west and cold front to the north will set the stage for
scattered thunderstorms, especially along and north of Interstate
40 this afternoon. Chance pops for the afternoon look good at
this time per latest hi res solutions, so will leave as they are
for now. Temperatures are also tracking towards advertised high
temperatures and are supported by area 12z soundings. Current heat
advisory will be left as is also, but will revisit early
afternoon and add zones if needed.

No update planned at this time.

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...Heat Advisory until 7 PM CDT this evening for OKZ049-053.

AR...None.
&&

AVIATION.....23
Hazardous weather outlook, Aug 16, 12:29 PM CST, 2 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
129 PM CDT Thu Aug 16 2018

ARZ001-002-010-011-019-020-029-OKZ049-053>076-171030-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
129 PM CDT Thu Aug 16 2018

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...This Afternoon and Tonight.

SEVERE THUNDERSTORM.
	RISK...Limited.
	AREA...Mainly northeast Oklahoma and northwest Arkansas.
	ONSET...After 3 pm.

FLASH FLOOD.
	RISK...Limited.
	AREA...Northeast Oklahoma and northwest Arkansas.
	ONSET...Late afternoon.

HEAVY RAINFALL.
	RISK...Limited.
	AREA...Northeast Oklahoma and northwest Arkansas.
	ONSET...Late afternoon.

DANGEROUS HEAT.
	RISK...Elevated.
	AREA...Most of Eastern Oklahoma and West Central Arkansas.
    ONSET...Ongoing

DISCUSSION...
Scattered thunderstorms have developed to the west of the area this
afternoon.
This activity, along with additional development will likely move
into parts of eastern Oklahoma, and possibly northwest Arkansas
this evening. Forecast instability and wind shear are sufficient
to support some severe storms, with damaging winds gusts and
locally heavy rainfall being the main threats. Uncertainty remains
as to how far east the severe weather risk will translate during
the evening and overnight hours, so stay aware of the latest
updates.

Afternoon temperatures into the lower to mid 90s along with high
humidity will result in heat index values between 100-110 degrees
across much of eastern Oklahoma and west central Arkansas. A heat
advisory is in effect until 7 pm for most of eastern Oklahoma, and
west central Arkansas.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Local Spotter Activation May Be Needed.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
FRIDAY...Thunderstorm Potential...Dangerous Heat Potential.
SATURDAY...Thunderstorm Potential.
SUNDAY...Thunderstorm Potential...Heavy Rain Potential.
MONDAY...Thunderstorm Potential.
TUESDAY and WEDNESDAY...No Hazards.

EXTENDED DISCUSSION...
Several rounds of showers and thunderstorms will be possible
Friday, and again later in the weekend and into the early part of
the next work week as a series of storm systems affect eastern
Oklahoma and western Arkansas. The best chance of thunderstorms
will be on Sunday into Sunday night as a strong cold front and
associated upper level storm system move through the region.

Drier and cooler weather is expected by Tuesday and Wednesday as
high pressure builds into the region.

weather.gov/tulsa contains additional information.

In the hours before

Special weather statement, Aug 16, 1:00 PM CST, 1 hour 40 minutes before
Special Weather Statement
National Weather Service Tulsa OK
200 PM CDT THU AUG 16 2018

OKZ054-059-064-161930-
Osage OK-Pawnee OK-Creek OK-
200 PM CDT THU AUG 16 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL OSAGE...NORTH
CENTRAL CREEK AND SOUTHEASTERN PAWNEE COUNTIES UNTIL 230 PM CDT...

At 200 PM CDT, a strong thunderstorm was located 3 miles east of
Terlton, moving east at 15 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations in or near the path include...
Mannford...                       Westport...
Terlton...                        Walnut Creek State Park...

LAT...LON 3634 9627 3616 9622 3616 9630 3613 9630
      3611 9649 3623 9652
TIME...MOT...LOC 1900Z 255DEG 13KT 3619 9642
Special weather statement, Aug 16, 1:16 PM CST, 1 hour 24 minutes before
Special Weather Statement
National Weather Service Tulsa OK
216 PM CDT THU AUG 16 2018

OKZ060-067-161945-
Tulsa OK-Wagoner OK-
216 PM CDT THU AUG 16 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WAGONER AND
SOUTHEASTERN TULSA COUNTIES UNTIL 245 PM CDT...

At 216 PM CDT, strong thunderstorms were located 4 miles east of
Oneta and 4 miles north of Stonebluff.
Movement was east at 15 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations in or near the path include...
Broken Arrow...                   Coweta...
Stonebluff...                     Oneta...
Redbird...                        Leonard...

LAT...LON 3610 9557 3609 9555 3609 9556 3608 9558
      3607 9557 3608 9544 3607 9539 3588 9559
      3589 9586 3611 9564
TIME...MOT...LOC 1916Z 270DEG 15KT 3603 9563 3594 9575
Special weather statement, Aug 16, 1:25 PM CST, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Tulsa OK
225 PM CDT THU AUG 16 2018

OKZ059-060-064-162000-
Tulsa OK-Pawnee OK-Creek OK-
225 PM CDT THU AUG 16 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CREEK...SOUTHEASTERN
PAWNEE AND CENTRAL TULSA COUNTIES UNTIL 300 PM CDT...

At 225 PM CDT, strong thunderstorms were located near Keystone State
Park and 4 miles northwest of Jenks Riverside Airport. Movement was
east at 35 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations in or near the path include...
Tulsa...                          Sand Springs...
Bixby...                          Jenks...
Mannford...                       Westport...
Keystone State Park...            Jenks Riverside Airport...
Gray...

This includes Interstate 44 between mile markers 213 and 230.

LAT...LON 3625 9636 3623 9633 3623 9625 3621 9624
      3620 9624 3617 9627 3616 9627 3616 9600
      3618 9600 3614 9582 3600 9587 3604 9629
      3625 9638
TIME...MOT...LOC 1925Z 279DEG 29KT 3614 9626 3607 9606
Special weather statement, Aug 16, 1:28 PM CST, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Tulsa OK
228 PM CDT THU AUG 16 2018

OKZ054-059-060-064-162000-
Tulsa OK-Osage OK-Pawnee OK-Creek OK-
228 PM CDT THU AUG 16 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN OSAGE...NORTH
CENTRAL CREEK...SOUTHEASTERN PAWNEE AND WEST CENTRAL TULSA COUNTIES
UNTIL 300 PM CDT...

At 228 PM CDT, a strong thunderstorm was located over Westport,
moving east at 20 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations in or near the path include...
Tulsa...                          Sand Springs...
Mannford...                       Westport...
Keystone State Park...            Walnut Creek State Park...

LAT...LON 3609 9639 3626 9643 3638 9608 3615 9603
TIME...MOT...LOC 1928Z 256DEG 15KT 3620 9632
Special weather statement, Aug 16, 1:54 PM CST, 46 minutes before
Special Weather Statement
National Weather Service Tulsa OK
254 PM CDT THU AUG 16 2018

OKZ054-059-060-064-162030-
Tulsa OK-Osage OK-Pawnee OK-Creek OK-
254 PM CDT THU AUG 16 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN OSAGE...NORTHERN
CREEK...SOUTHERN PAWNEE AND WEST CENTRAL TULSA COUNTIES UNTIL 330 PM
CDT...

At 254 PM CDT, strong thunderstorms were located along a line
extending from near Glencoe to 5 miles northeast of Keystone State
Park. Movement was east at 20 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations in or near the path include...
Tulsa...                          Sand Springs...
Mannford...                       Jennings...
Westport...                       Osage...
Hallett...                        Terlton...
Maramec...                        Keystone State Park...
Walnut Creek State Park...        Gray...

This includes Interstate 44 between mile markers 213 and 218.

LAT...LON 3628 9600 3601 9604 3612 9662 3616 9662
      3616 9682 3624 9682 3625 9684 3625 9692
      3632 9693
TIME...MOT...LOC 1954Z 271DEG 15KT 3621 9690 3619 9620

The radar

The Tulsa radar (KINX), 41 km away, was scanning. The volume nearest the first event began at 20:39 UTC.

Open the radar archive at this moment

Event by event

9 thunderstorm wind, 9 flash flood, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Tulsa

When
August 16, 2:40 PM CST
Where
Tulsa County, 1.06 mi ENE of Red Fork
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
36.104, -96.012

Strong thunderstorm wind blew down a large tree onto a vehicle near W 41st Street and S Union Avenue.

Flash Flood, Tulsa

When
August 16, 2:40 PM CST to 6:45 PM CST
Where
Tulsa County, 1.68 mi ESE of Tulsa to 1.65 mi ESE of Tulsa
Cause
Heavy Rain
Reported by
Public
Coordinates
36.141, -95.922

Roads were flooded near E 15th Street and S Yale Avenue.

Thunderstorm Wind, Tulsa

When
August 16, 2:50 PM CST
Where
Tulsa County, 1.03 mi SSE of Sand Spgs
Measured
56 kt (64 mph) estimated gust
Property damage
$2,000
Reported by
Broadcast Media
Coordinates
36.137, -96.110

Strong thunderstorm wind blew the awning off of a building and snapped large tree limbs near Highway 412 and S Main Street.

Thunderstorm Wind, Tulsa

When
August 16, 2:59 PM CST
Where
Tulsa County, 2 mi W of Jenks
Measured
50 kt (58 mph) measured gust
Reported by
Public
Coordinates
36.020, -96.006

Thunderstorm wind gusts were measured to 58 mph.

Thunderstorm Wind, Tulsa

When
August 16, 3:03 PM CST
Where
Tulsa County, 0.34 mi NNW of Tulsa R L Jones Arpt
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
36.034, -95.983

Strong thunderstorm wind flipped over a small aircraft at the Jenks Riverside Airport.

Thunderstorm Wind, Tulsa

When
August 16, 3:10 PM CST
Where
Tulsa County, 1.68 mi E of Berry Hill
Measured
52 kt (60 mph) estimated gust
Reported by
COOP Observer
Coordinates
36.120, -96.040

Thunderstorm wind gusts were estimated to 60 mph.

Hail, Tulsa

When
August 16, 3:14 PM CST
Where
Tulsa County, 1.9 mi NW of Tulsa R L Jones Arpt
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
36.047, -96.007

Flash Flood, Tulsa

When
August 16, 3:15 PM CST to 7:45 PM CST
Where
Tulsa County, 1.47 mi SSE of Bozarth to 1.55 mi S of Bozarth
Cause
Heavy Rain
Reported by
Public
Coordinates
36.059, -96.015

Portions of S Union Avenue were flooded near W 71st Street S.

Flash Flood, Tulsa

When
August 16, 3:32 PM CST to 6:45 PM CST
Where
Tulsa County, 2.48 mi SSW of Tulsa to 2.64 mi ESE of Garden City
Cause
Heavy Rain
Reported by
Public
Coordinates
36.120, -95.975

Roads were flooded near E 31st Street and S Peoria Avenue.

Thunderstorm Wind, Tulsa

When
August 16, 3:40 PM CST
Where
Tulsa County, 0.62 mi NW of Glenpool
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
35.955, -96.009

Strong thunderstorm wind snapped large tree limbs in Glenpool.

Thunderstorm Wind, Rogers

When
August 16, 3:45 PM CST
Where
Rogers County, 6.81 mi NNW of Catoosa
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
36.270, -95.800

Strong thunderstorm wind snapped large tree limbs.

Thunderstorm Wind, Tulsa

When
August 16, 4:00 PM CST
Where
Tulsa County, 2.69 mi NW of Broken Arrow
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
36.077, -95.815

Strong thunderstorm wind snapped large tree limbs.

Thunderstorm Wind, Washington

When
August 16, 4:00 PM CST
Where
Washington County, 2 mi S of Copan
Measured
52 kt (60 mph) estimated gust
Reported by
Post Office
Coordinates
36.871, -95.930

Thunderstorm wind gusts were estimated to 60 mph south of Copan.

Flash Flood, Tulsa

When
August 16, 4:11 PM CST to 7:45 PM CST
Where
Tulsa County, 2.95 mi ENE of Jenks to 2.84 mi WSW of Broken Arrow Arpk
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
36.037, -95.921

Portions of S Yale Avenue were flooded between E 81st Street and E 91st Street.

Hail, Craig

When
August 16, 4:35 PM CST
Where
Craig County, 18 mi W of Welch
Measured
1 in hail
Reported by
Public
Coordinates
36.870, -95.426

Flash Flood, Tulsa

When
August 16, 4:40 PM CST to 7:45 PM CST
Where
Tulsa County, 1.63 mi NNW of Tulsa R L Jones Arpt to 1.34 mi NNW of Tulsa R L Jones Arpt
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
36.050, -95.996

S Elwood Avenue was flooded at Hager Creek, just north of W 81st Street S.

Flash Flood, Tulsa

When
August 16, 5:10 PM CST to 6:45 PM CST
Where
Tulsa County, 1.59 mi N of Lake Station to 1.55 mi N of Lake Station
Cause
Heavy Rain
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
36.143, -96.082

Portions of Charles Page Boulevard were flooded with one to two feet of water near S 81st W Avenue. Cars were stranded in high water.

Flash Flood, Creek

When
August 16, 5:30 PM CST to 7:45 PM CST
Where
Creek County, Sapulpa to 2.18 mi S of Sapulpa
Cause
Heavy Rain
Property damage
$25,000
Reported by
Public
Coordinates
36.000, -96.100

Several roads were reported flooded. High water flooded a business and threatened a home.

Flash Flood, Creek

When
August 16, 6:00 PM CST to 7:45 PM CST
Where
Creek County, 9.59 mi ENE of Edna to 5.47 mi S of Mounds
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
35.728, -96.052

Portions of Highway 16 were flooded and closed.

Flash Flood, Craig

When
August 17, 9:07 AM CST to 1:00 PM CST
Where
Craig County, 7 mi N of Welch to 4.47 mi N of Welch
Cause
Heavy Rain
Reported by
Public
Coordinates
36.971, -95.100

Several county roads were flooded and closed.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2018Every state in 2018This day in weather historyWarnings in Oklahoma, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 777710, 777711, 777712, 777713, 777714, 777715, 777716, 777717, 777718, 777721, 777722, 777723, 777724, 777725, 777726, 777727, 777729, 777730, 777731, 777737.